Kentucky, 2025Hail and Damaging Winds in Kentucky, April 14, 2025
April 14, 2025 · NWS JKL · 22 events in 9 counties and zones
A line of storms developed across Kentucky ahead of a cold front that began pushing into the state from the west during the afternoon hours on the 14th. As it continued to traverse the state and move into eastern Kentucky, the line of storms resulted in numerous instances of severe weather, including hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- $8,000
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms developed across Kentucky ahead of a cold front that began pushing into the state from the west during the afternoon hours on the 14th. As it continued to traverse the state and move into eastern Kentucky, the line of storms resulted in numerous instances of severe weather, including hail and damaging winds. The system them exited overnight, with storms and instances of severe weather ending just after midnight on the 15th in Harlan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 14, 3:57 PM EST, 2 hours 17 minutes earlier. Its key messages:
- Showers and thunderstorms are expected for most locations through the evening along and ahead of a cold front.
- Some thunderstorms through the evening may be severe, with damaging wind and large hail being the primary threats. However, there is also a small potential for tornadoes.
- After a cool-down for Tuesday and Wednesday, warmer temperatures will return and carry through the weekend.
- Frost development is possible in some locations Tuesday and Wednesday nights.
Area forecast discussion, Apr 14, 3:57 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
457 PM EDT Mon Apr 14 2025
.KEY MESSAGES...
- Showers and thunderstorms are expected for most locations
through the evening along and ahead of a cold front.
- Some thunderstorms through the evening may be severe, with
damaging wind and large hail being the primary threats. However,
there is also a small potential for tornadoes.
- After a cool-down for Tuesday and Wednesday, warmer
temperatures will return and carry through the weekend.
- Frost development is possible in some locations Tuesday and
Wednesday nights.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 445 PM EDT MON APR 14 2025
Late this afternoon, an upper level low was centered a bit to the
northeast of Lake Huron, with an associated upper level trough
the axis of which extended into portions of Central Conus to
OK with upper level riding extending from the Gulf and FL along
the eastern seaboard and into the northeast shifting eastward
while another upper level ridge west of troughing extended from
Mexico into the Four Corners region and toward the Great Basin. At
the surface, an area of low pressure was also centered just
northeast of Lake Superior with an occluded front to a triple
point in Lake Huron vicinity and a cold front trailing into
western OH and then near the OH River to near the confluence of
the OH and MS Rivers and then further southwest to the Southern
Plains. Near and ahead of the front, some discrete strong to
severe thunderstorms have developed near the OH River from
northeastern KY and southern OH west. Per SPC Mesoanalysis, MUCAPE
was analyzed at 1000 J/kg or more across much of eastern KY with
MLCAPE 500 J/kg to in excess of 1000 J/kg across more western
locations where dewpoints were slightly higher in the upper 50s
to near 60 though inhibition still lingers across most of the CWA
at present. Mid level lapse rates are analyzed at 7C/km with low
level lapse rates 7 to 8 C/km while effective shear across the
area was analyzed at 45 to 55KT.
This evening and into tonight, the upper low should move east to
near the Ontario and Quebec border while the associated 500 mb
trough axis will approach from the west. Meanwhile, through late
tonight the occluded surface low will also track to near the
Quebec and Ontario border with the occluded front trialing into
the northeast with the cold front reaching the mid Atlantic coast
to Carolinas to western Gulf coast and TX. Through around sunset
or so in the pre convective environment, low level lapse rates are
expected to be on the order of 6.5 to 7.5C/km range with mid
level lapse rates of at least 6.5 to 7.5C/km range while effective
shear of at least 50 to 60KT is anticipated. MLCAPE should peak
at 1000 to 1500 J/kg though some inhibition could linger in the
south. Earlier convection will potentially be more discrete,
though as the evening progress, a broken line or line segments
should evolve. Both large hail, especially initially, and damaging
wind gusts will be the main threat as storms will move quite
swiftly. An isolated tornado cannot be completely ruled generally
in northeastern KY with any discrete cell. Convection should
weaken by around sunset and as it moves further to the south were
instability will be weaker by that time owing to lower dewpoints.
Severe Thunderstorm 138 is already out through 11 PM over the area
with the highest threat. As the front sags across the area
through the evening into the overnight hours, convection will
diminish from northwest to southeast all the way to the VA border
before dawn with clouds also decreasing as well.
Tuesday and Tuesday night, the upper level low will meander to the
St Lawrence Valley with the trough axis moving east of eastern KY
by Tuesday evening and tonight with height rises to end the
period. Although cloud cover should have decreased late in the
night with the trend continuing in the morning, wraparound
moisture should arrive on west to northwest flow that will remain
rather strong behind the departing system with a rather tight
gradient between it and high pressure in the Central Conus. In
fact, wind gusts should reach to around 30 mph so with the mixing
and daytime heating. The heating as well as a passing disturbance
should lead to an increase in sky cover through the day mainly
over the north and east. A sprinkle or a light shower could fall
from this mainly over northern and eastern locations from midday
to the early evening. As the height rises move in and sfc high
pressure begins to build toward the area, sky cover will decrease
through Tuesday night. As the pressure gradient decreases in the
more western and southwestern locations temperatures may reach the
mid 30s with some potential for frost formation while more
eastern valleys where cloud cover lingers longer lows will be near
40 or even the low 40s.
.LONG TERM...(Wednesday through Monday)
Issued at 320 PM EDT MON APR 14 2025
There is good agreement we will see surface high pressure settle
across the Ohio and Tennessee Valleys by mid-week. This along with
rising mid-level heights will keep the weather quiet for half of the
long term period. There will also be a warming trend through the
week, as this surface high pushes east and warm air advection
pattern takes hold. That said, the biggest impact weather wise
through Friday will be the potential for frost Wednesday night into
Thursday morning especially in the valleys. Otherwise afternoon
highs increase each day and by Friday highs will be near 80 degrees.
Then a cold front will push toward the Ohio Valley late this week
into the weekend. The guidance continues to fluctuate on timing and
location of the synoptic features. However, the overall consensus
is for some active weather to push back into parts of eastern
Kentucky. Right now, the NBM is showing the greatest threat of rain
being Saturday as the cold front settles and initially stalls in the
lower Ohio Valley. This front will eventually lift back north as a
warm front ahead of another low pressure and cold front next week.
There is some weaker signals for even some severe weather potential
for Saturday based on AI and ML data and ensemble system data. While
this boundary does become quasi-stationary the ensemble systems are
not screaming heavy rain, as 24 hours chances of seeing just 1 inch
of rain are 10 percent or less in most cases. Either way this will
have to be monitored as this system evolves through the rest of the
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 213 PM EDT MON APR 14 2025
VFR was occurring at issuance time and VFR should continue into
the first few hours of the period. However, as a cold front nears
and interacts with the daytime heating, thunderstorms are still
forecast to develop near or north of the I-64 corridor through 21Z
in advance of it, and then spread southeast, reaching the
Virginia border before 04Z. Some of the thunderstorms may produce
hail and/or strong wind gusts. For now opted to have gusts up to
30KT in a prob 30 group when the strongest storms are expected at
each of the TAF sites.Precipitation should begin to taper off from
northwest to southeast (first near the I-64 corridor including
KSYM) between 23Z and 02Z and between 02Z and 06Z at KSJS, JKL,
KLOZ, and SME. MVFR at least briefly is expected in the precip and
shorter lived IFR or worse conditions should also occur
especially in the strongest storms. Improvements back to VFR
should occur by the time the precipitation tapers off, with
guidance continuing to suggest a longer period of MVFR to IFR
south of the 5 TAF sites that lingers as late as 08Z or 09Z near
the VA border. VFR should then prevail in all areas to end the
period.
Winds will initially be south to west southwest 5 to 15KT with
some gusts to around 20KT, generally becoming southwest to west
southwest in all areas near 10KT with gusts to around 20KT within
the first couple hours of the period. As the front sags south
winds will become more west to northwest behind it at 5 to 10KT.
During the last 6 hours of the period, winds should remain west to
northwest at 10 to 15KT, with gusts into the 20 to 25KT range.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JP
LONG TERM...DJ
AVIATION...JP
Hazardous weather outlook, Apr 14, 2:50 PM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
350 PM EDT Mon Apr 14 2025
KYZ044-050>052-058>060-068-069-079-080-104-106>120-152000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-
Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
350 PM EDT Mon Apr 14 2025
...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...This evening and tonight.
Thunderstorms are expected to spread southeast across eastern Kentucky
through this evening. Some of these storms may be severe, with
damaging wind gusts and large hail being the main threats. However,
there is also a small potential for tornadoes. Any remaining
thunderstorms will weaken and shift southeast out of eastern Kentucky
after midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Frost development is possible for some locations on Tuesday and
Wednesday nights.
There is a slight chance of thunderstorms at times from Friday night
through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ083>088-152000-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-
350 PM EDT Mon Apr 14 2025
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...This evening and tonight.
Thunderstorms are expected to southeast to locations near the VA and
TN borders this evening. Some of these storms may be severe, with
damaging wind gusts and large hail being the main threats. However,
there is also a small potential for tornadoes. Any remaining
thunderstorms will weaken and shift southeast out of eastern Kentucky
after midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Frost development is possible for some locations on Tuesday and
Wednesday nights.
There is a slight chance of thunderstorms at times from Friday night
through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
JP
In the hours before
Special weather statement, Apr 14, 6:01 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
701 PM EDT Mon Apr 14 2025
KYZ058-059-106-108-111-112-142330-
Lee KY-Breathitt KY-Estill KY-Morgan KY-Powell KY-Wolfe KY-
701 PM EDT Mon Apr 14 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POWELL...
SOUTHWESTERN MORGAN...CENTRAL ESTILL...NORTHWESTERN BREATHITT...
CENTRAL LEE AND WOLFE COUNTIES THROUGH 730 PM EDT...
At 700 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doe Creek, or near Irvine, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pilot, Lexie, Leeco, Fillmore, Pine Ridge, Patsey, Alumbaugh, Evelyn,
High Falls, Lane, Sewell, Whisman, Furnace, Malaga, See, Beattyville,
Jenson, Wagersville, Bethany, and Booth.
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 33
and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern and east central Kentucky.
&&
LAT...LON 3761 8329 3756 8393 3758 8396 3757 8399
3774 8402 3782 8360 3782 8355 3784 8352
3787 8335
TIME...MOT...LOC 2300Z 260DEG 46KT 3766 8392
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJThunderstorm Wind, Lee
- When
- April 14, 6:14 PM EST
- Where
- Lee County, 0.57 mi NNW of Zoe
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.688, -83.684
A social media post showed a tree down near the intersection of KY-11 and Fixer Road, just north of the Zoe community.
Hail, Wolfe
- When
- April 14, 6:29 PM EST
- Where
- Wolfe County, 1.55 mi NE of Hollonville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.687, -83.452
A member of the public reported nickel sized hail on Terrill Fork Road, nut northeast of Bethany.
Hail, Wolfe
- When
- April 14, 6:30 PM EST
- Where
- Wolfe County, 0.3 mi E of Bethany
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.651, -83.475
A picture on social media showed hail around 1 inch in the community of Bethany in Wolfe County.
Hail, Breathitt
- When
- April 14, 6:32 PM EST
- Where
- Breathitt County, 0.41 mi ENE of Wilhurst
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.632, -83.413
Half dollar sized hail was reported in the Vancleve community, via a picture on social media.
Hail, Magoffin
- When
- April 14, 6:49 PM EST
- Where
- Magoffin County, 0.27 mi NNW of Foraker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.673, -83.132
Multiple social media videos showed hail falling near Stable Branch Road and KY-30, just north of the Foraker community. Lots of smaller hail was scattered on the ground, but there were also multiple quarter-sized stones visible in the videos.
Thunderstorm Wind, Breathitt
- When
- April 14, 7:20 PM EST
- Where
- Breathitt County, 0.27 mi ESE of Juan
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.498, -83.466
A tree was reported to have been blown down onto KY-30 near the Shoulderblade community.
Hail, Breathitt
- When
- April 14, 7:29 PM EST
- Where
- Breathitt County, 0.13 mi NW of Kragon
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.522, -83.352
A picture showed nickel sized hail 1 mile SSW of Quicksand in Breathitt County.
Thunderstorm Wind, Breathitt
- When
- April 14, 7:30 PM EST
- Where
- Breathitt County, 1.67 mi WSW of Press
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 37.523, -83.309
An outbuilding, a fence, and trees were knocked down and damaged along Smith Branch Road, between Ruby Drive and Copperhead Road, due to thunderstorm wind gusts that occurred. The same storm also resulted in large hail around 1.00 inch.
Hail, Breathitt
- When
- April 14, 7:32 PM EST
- Where
- Breathitt County, 0.35 mi ENE of Clayhole
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.471, -83.294
Quarter sized hail was reported about 3 miles from KY-15 on KY-476 in the Clayhole community.
Thunderstorm Wind, Breathitt
- When
- April 14, 7:32 PM EST
- Where
- Breathitt County, 0.37 mi ENE of Clayhole
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.472, -83.294
In addition to large hail, several trees were reported to have been downed along KY-476, about 3 miles from KY-15 in the Clayhole community, with power going out as a result.
Hail, Knott
- When
- April 14, 7:43 PM EST
- Where
- Knott County, 0.64 mi W of Decoy
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.499, -83.092
A social media post showed pictures of large hail, approximately ping-pong ball size, in the community of Decoy, KY.
Hail, Floyd
- When
- April 14, 7:55 PM EST
- Where
- Floyd County, 0.72 mi ENE of Hippo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.533, -82.868
A picture on social media shows various sized hail stones covering the ground in the community of Hippo. There are numerous large stones that can be observed which are at least quarter-sized.
Hail, Floyd
- When
- April 14, 7:57 PM EST
- Where
- Floyd County, 0.72 mi SW of Bosco
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.492, -82.858
A picture on social media showed a picture of measured quarter sized hail along Community Church Road in Hueysville, KY.
Hail, Floyd
- When
- April 14, 7:58 PM EST
- Where
- Floyd County, 0.17 mi W of Garrett
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.480, -82.833
A picture showed at least quarter sized hail in the Garret community of Floyd County.
Hail, Floyd
- When
- April 14, 7:59 PM EST
- Where
- Floyd County, 0.1 mi S of Lackey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.469, -82.830
A person in the Lackey community posted a picture of hail around the size of a quarter.
Hail, Floyd
- When
- April 14, 8:08 PM EST
- Where
- Floyd County, 1.42 mi ENE of Grethel
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.491, -82.648
A photo on social media showed nickel-sized hail in the community of Grethel, KY.
Thunderstorm Wind, Pike
- When
- April 14, 8:10 PM EST
- Where
- Pike County, 0.88 mi SE of Little Dixie
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.461, -82.559
Reports on social media showed downed trees along Island Creek Road in Pike County, southwest of Pikeville.
Hail, Pike
- When
- April 14, 8:15 PM EST
- Where
- Pike County, Pikeville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.480, -82.520
A report was relayed via mPING, stating 1 inch (quarter sized) hail in the Pikeville area.
Hail, Harlan
- When
- April 14, 11:39 PM EST
- Where
- Harlan County, 0.24 mi WNW of Rio Vista
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.852, -83.354
A report was made on social media of nickel to quarter-sized hail in the community of Loyall between 12:35 and 12:40 am EDT.
Thunderstorm Wind, Harlan
- When
- April 14, 11:41 PM EST
- Where
- Harlan County, 0.8 mi NNE of Baxter
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.861, -83.326
A picture on social media showed a downed tree along KY-413 in the community of Baxter, just north of Harlan.
Hail, Harlan
- When
- April 14, 11:42 PM EST
- Where
- Harlan County, 0.83 mi NNE of Baxter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.861, -83.326
In addition to downed trees from thunderstorm winds, the social media report also showed quarter sized hail along KY-413 in Baxter, just north of Harlan.
Hail, Letcher
- When
- April 14, 11:45 PM EST
- Where
- Letcher County, 0.71 mi WNW of Eolia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.054, -82.792
Another social media picture shows hail scattered on the ground in the community of Eolia. Multiple stones of at least quarter-size are visible.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, April 14, 2025$26,000 · 2.25 in hail · 61 events
- Lightning Strike in New York, April 14, 2025$370,000 · 1 event
- Hail and Damaging Winds in Virginia, April 14, 2025$31,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Ohio, April 14, 2025$16,000 · 3 in hail · 8 events
- Hail and Damaging Winds in Kentucky, April 14, 2025$2,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Virginia, April 14, 2025$5,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Ohio, April 14, 2025$9,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Kentucky, April 14, 2025$4,000 · 1 in hail · 5 events
- Hail and Damaging Wind in West Virginia, April 14, 2025$1,000 · 1.25 in hail · 5 events
- High Wind in South Dakota, April 14, 202554 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 14, 20253 events
- Hail and Damaging Wind in Indiana, April 14, 2025$1,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290557, 1290546, 1290556, 1290551, 1290570, 1290547, 1290548, 1290559, 1290549, 1290550, 1290562, 1290589, 1290571, 1290552, 1290553, 1290572, 1290563, 1290554, 1290607, 1290578, 1290586, 1290600.